No Side Effects, Part 3
If stimulants cannot be used because their side effects prove uncontrollable, consider using one of the non-stimulant medications. Some patients experience side effects on both stimulants and non-stimulants. In this case, combining much smaller doses of a stimulant and a non-stimulant might be the solution.
TRICYCLIC ANTIDEPRESSANTS. Along with bupropion (Wellbutrin), three tricyclics are used to treat AD/HD: Imipramine (Tofranil), desipramine (Norpramine), and nortriptyline (Pamelor).
Fatigue is the most frequent side effect of these four drugs. Fortunately, this problem typically diminishes over the first several weeks. If not, ask your doctor about reducing the daily dosage, or dividing one large dose into three smaller doses — one to be taken in the morning, another at about 4:00 p.m., and the third at bedtime. If divided doses don't help, your doctor may wish to prescribe another tricyclic.
Bupropion and the tricyclics can also cause constipation, dry mouth, or blurred vision. These "cholinergic" effects often respond to symptomatic treatment. That is, a high-fiber diet or a fiber supplement might eliminate constipation, throat lozenges might help moisten a dry mouth, and so on.
If these approaches fail, try another medication. Unlike the stimulant medications, tricyclic medications must be tapered off slowly. Stopping abruptly can cause aches and other flu-like symptoms.
Very rarely, these medications cause the patient to wake up at 4:00 to 5:00 a.m. and be unable to go back to sleep. If reducing the evening dose or giving it a bit earlier fails to ease this "early morning insomnia," try another non-stimulant medication.
In some children, tricyclics can affect brain wave activity. If your child has a seizure disorder, a tricyclic might exacerbate the problem. Discuss this matter with your doctor before starting your child on a tricyclic.
Tricyclics have also been known to affect the electrical conduction pattern within the heart, triggering a rapid pulse. This is a rare side effect, and it generally stops once the medication is stopped. If you are concerned, discuss this with your family doctor.
BETA-BLOCKERS. The blood-pressure drugs clonidine (Catepres) and guanfacine (Tenex) help control impulsivity in certain people with ADHD. However, these meds can cause daytime sedation. If this occurs, reducing the dose or spreading it out over the day may solve the problem. If not, ask your doctor about trying another non-stimulant medication.
ATOMOXETINE (STRATTERA). It can cause stomachaches, decreased appetite, nausea, vomiting, dizziness, fatigue, and mood swings. These problems often go away over time. If not, try lowering the dosage or replacing a once-a-day dosing regimen with several smaller doses during the day.
If these steps fail, try a different non-stimulant medication.
This article comes from the February/March 2006 issue of ADDitude.